Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Wakefield, VA

January 14, 2005Charles City County, James City County, Mecklenburg County, Virginia; Northampton County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at Jan 14, 2005, 5:28 AM EST for Charles City County, James City County, Mecklenburg County, Virginia; Northampton County, North Carolina. It was in force for 219 days. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 14, 2005, 5:28 AM EST (10:28 UTC)
Expired
Aug 21, 2005, 4:32 PM EDT
In force
219 days
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties Northampton County, NC, Charles City County, VA, James City County, VA, Mecklenburg County, VA

The radar

The Norfolk radar (KAKQ), 35 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 14, 1:55 AM ESTTornado WatchSPC5 hr
Jan 14, 5:00 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 10.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2005-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2005-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 14, 5:00 AM EST, 28 minutes earlier.

Area forecast discussion, Jan 14, 5:00 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
500 AM EST FRI JAN 14 2005

.SHORT TERM (TODAY)...
LINE OF HEAVY SHOWERS/EMBEDDED TSTMS MOVG THRU PIEDMONT ATTM. LINE
SHOWING SOME BOWING SEGMENTS AND HAVE ISSUED TORS FOR A FEW OF THE
STRONGER CIRCULATIONS. WILL CONT TO MONITOR BUT NO SVR REPORTS
RECEIVED YET. TORN WATCH IN EFFECT UNTIL 7 AM.

OTHER CONCERN IS FOR FLOOD THREAT AS TRAINING CELLS DUMPING
RAINFALL RATES OF UP TO AN INCH PER HOUR. REPORT OF A FLOODING
SECONDARY ROAD IN FLUVANNA BUT NO WIDESPREAD FLOODING REPORTED YET.
FLOOD WATCH IN EFFECT FOR I95 CORRIDOR AND WESTWARD TIL 10 AM.

PCPN AREA MOVES TO COAST THROU EARLY AFTERNOON AND MAY NEED TO
EXTEND FLOOD WATCH FOR EASTERN HALF.

&&

.LONG TERM (TONIGHT THROUGH THURSDAY)...
DIDNT SPEND MUCH TIME ON THIS PD WITH ALL THE SHORT TERM ISSUES.
GOING FCST BASICALLY UNCHANGED.

&&

.AVIATION...
MVFR/IFR IN HEAVY RAIN IMPROVING TO VFR THIS AFTN FROM WEST TO EAST.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...TORNADO WATCH.
NC...FLOOD WATCH BERTIE...HERTFORD...NORTHAMPTON TIL 10 AM.
VA...FLOOD WATCH TIL 10 AM I95 CORRIDOR AND WEST. TORNADO WATCH
UNTIL 7AM.
MARINE...GALE WARNING FOR ZONE ANZ658 THROUGH SATURDAY.
  ...GALE WARNING FOR ZONES ANZ630>632-650-652-654-656 THURSDAY
     EVENING AND TODAY.
  ...SMALL CRAFT ADVISORY FOR ZONES ANZ630>632-650-652-654-656
    TONIGHT THROUGH SATURDAY AFTERNOON.
  ...SMALL CRAFT ADVISORY FOR ZONE ANZ633 THROUGH SATURDAY.

&&

SHORT TERM/LONG TERM...CULLEN
AVIATION/MARINE...BROWN
Hazardous weather outlook, Jan 13, 5:35 AM EST, 23 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 AM EST THU JAN 13 2005

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-141030-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
A STRONG COLD FRONT WILL BRING HEAVY SHOWERS AND GUSTY WINDS LATE
THURSDAY NIGHT AND EARLY FRIDAY MORNING. LOCALIZED FLOODING AND
OCCURENCES OF DAMAGING WIND ARE POSSIBLE...BUT NOT
LIKELY...ESPECIALLY WITHIN A FEW HOURS EITHER SIDE OF SUNRISE FRIDAY
MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

CULLEN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jan 14, 2:29 AM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
229 AM EST FRI JAN 14 2005

VAZ048-049-060>069-140830-

AMELIA VA-CAROLINE VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-HANOVER
VA-LOUISA VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN
VA-PRINCE EDWARD VA-
229 AM EST FRI JAN 14 2005

...STRONG THUNDERSTORMS MOVING INTO THE PIEDMONT...

AT 229 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 24 MILES NORTH OF MINERAL TO 34 MILES
SOUTHWEST OF CHASE CITY...OR FROM 14 MILES SOUTHEAST OF CULPEPER TO 8
MILES NORTH OF ROXBORO...MOVING NORTH...NORTHEAST AT 30 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR
  TABSCOTT AROUND 235 AM EST
  YANCEYVILLE AROUND 240 AM EST
  WHITEVILLE AROUND 245 AM EST
  STODDERT AROUND 250 AM EST
  TAMWORTH AROUND 255 AM EST
  VIRSO AROUND 300 AM EST
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AMELIA
COURTHOUSE...CARTERSVILLE...CREWE...CUMBERLAND...FARMVILLE...
GOOCHLAND...HADENSVILLE...HAMPDEN SYDNEY...LOUISA...POWHATAN AND
VICTORIA.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES
OF 1 TO 1.5 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS
AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

BROWN
Special weather statement, Jan 14, 2:57 AM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
257 AM EST FRI JAN 14 2005

MDZ021>025-VAZ048-049-060>074-076>100-141200-
ACCOMACK VA-AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHARLES CITY VA-
CHESAPEAKE VA-CHESTERFIELD VA-CUMBERLAND VA-DINWIDDIE VA-
DORCHESTER MD-ESSEX VA-FLUVANNA VA-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHUMBERLAND VA-NOTTOWAY VA-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WICOMICO MD-YORK VA-

...TORNADO WATCH NUMBER 16 REMAINS IN EFFECT UNTIL 7 AM EST...

AT 255 AM EST...NATIONAL WEATHER SERVICE RADAR SHOWED HEAVY SHOWERS
AND EMBEDDED THUNDERSTORMS OVER THE VIRGINIA PIEDMONT FROM NEAR
CHARLOTTESVILLE TO NEAR DANVILLE. THIS AREA OF RAIN WILL MOVE
NORTHEAST ACROSS CENTRAL AND EASTERN VIRGINIA AND THE LOWER MARYLAND
EASTERN SHORE DURING THE PREDAWN HOURS. SOME OF THE STRONGER STORMS
WILL CONTAIN GUSTY WINDS OF UP TO 50 TO 60 MPH AND POSSIBLY EVEN AN
ISOLATED TORNADO.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

CULLEN
Special weather statement, Jan 14, 4:15 AM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
415 AM EST FRI JAN 14 2005

VAZ060>062-066>069-140945-

AMELIA VA-CUMBERLAND VA-GOOCHLAND VA-LUNENBURG VA-NOTTOWAY
VA-POWHATAN VA-PRINCE EDWARD VA-
415 AM EST FRI JAN 14 2005

...STRONG STORMS MOVING THROUGH THE VIRGINIA PIEDMONT...

AT 414 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS FROM 5 MILES NORTHWEST OF FARMVILLE TO 14 MILES
SOUTH OF HAMPDEN SYDNEY...OR FROM 5 MILES NORTHWEST OF FARMVILLE TO
KEYSVILLE...MOVING NORTHEAST AT 45 MPH. THE STRONG STORMS WILL
BE NEAR
  FARMVILLE AROUND 420 AM EST
  CUMBERLAND AROUND 435 AM EST
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CARTERSVILLE.

WIND GUSTS TO 50 MPH ARE POSSIBLE. AN ISOLATED TORNADO IS ALSO
POSSIBLE. RAINFALL RATES OF OVER AN INCH PER HOUR WILL CAUSE PONDING
OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AREAS.

A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 7 AM.

CULLEN
Special weather statement, Jan 14, 5:07 AM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
507 AM EST FRI JAN 14 2005

VAZ049-062>064-068>071-141045-

AMELIA VA-CAROLINE VA-CHESTERFIELD VA-GOOCHLAND VA-HANOVER VA-HENRICO
VA-LOUISA VA-POWHATAN VA-
507 AM EST FRI JAN 14 2005

...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL VIRGINIA PIEDMONT...

AT 507 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 8 MILES NORTH OF GOOCHLAND TO AMELIA
COURTHOUSE...MOVING NORTHEAST AT 45 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR   BOWLING GREEN AROUND 540 AM EST
    ASHLAND AROUND 545 AM EST

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES
OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS
AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

BROWN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 3:54 AM ESTTornado WarningAKQCharles City, Fluvanna, Northumberland, Prince George, Richmond307 days
Jan 14, 4:03 AM ESTTornado WarningAKQGoochland, Surry130 days
Jan 14, 5:18 AM ESTTornado WarningAKQHanover169 days
Jan 14, 7:36 AM ESTSevere Thunderstorm WarningAKQIsle of Wight, Southampton, City of Franklin, City of Suffolk219 days
Jan 14, 8:18 AM ESTSpecial Marine WarningAKQ57 min
Jan 14, 8:45 AM ESTSpecial Marine WarningAKQ60 min
Jan 14, 9:24 AM ESTSevere Thunderstorm WarningAKQRichmond, Westmoreland246 days
Jan 14, 9:46 AM ESTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Virginia Beach247 days
Jan 14, 10:05 AM ESTSpecial Marine WarningAKQ55 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.